Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 58, NWS Grand Forks, ND

July 23, 2021Beltrami County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 23, 2021, 6:22 PM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 27 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2021, 6:22 PM CDT (23:22 UTC)
Expired
Jul 23, 2021, 6:49 PM CDT
In force
27 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 195 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:23 PM CDTHAIL 13 Se Wilton, MNPUBLIC REPORT POSTED VIA SOCIAL MEDIA.
Jul 23, 6:23 PM CDTHAIL 13 Se Wilton, MNRELAYED VIA SOCIAL MEDIA.
Jul 23, 6:30 PM CDTTSTM WND DMG2 W Bemidji, MNA FEW TRESS WERE SNAPPED NEAR THE HIGH SCHOOL. PHOTOS AND REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
Jul 23, 6:30 PM CDTTSTM WND DMGBemidji, MNBRANCHES SNAPPED; RELAYED VIA SOCIAL MEDIA.
Jul 23, 6:30 PM CDTTSTM WND DMGBemidji, MNTREES DOWN AT BEMIDJI HIGH SCHOOL. TIME IS ESTIMATED.
Jul 23, 6:30 PM CDTHAIL 13 Se Wilton, MNRELAYED VIA SOCIAL MEDIA.
Jul 23, 6:30 PM CDTHAIL 13 W Bemidji, MN
Jul 23, 6:30 PM CDTHAIL 1Bemidji, MNMULITPLE REPORTS OF LARGE HAIL IN AND AROUND BEMIDJI. PHOTOS AND REPORTS POSTED VIA SOCIAL MEDIA.
Jul 23, 6:42 PM CDTHAIL 18 Ese Bemidji, MNREPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 4:48 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
470 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS53 KFGF 232322
SVRFGF
MNC007-057-240030-
/O.NEW.KFGF.SV.W.0058.210723T2322Z-210724T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
622 PM CDT Fri Jul 23 2021

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Hubbard County in north central Minnesota...
  Southeastern Beltrami County in north central Minnesota...

* Until 730 PM CDT.

* At 622 PM CDT, a severe thunderstorm was located over Wilton, or
  near Bemidji, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bemidji, Wilton, Lavinia, Turtle River, Guthrie, Rosby and
  Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9467 4732 9467 4732 9466 4726 9467
      4741 9512 4753 9510 4761 9496 4757 9441
      4741 9442
TIME...MOT...LOC 2322Z 283DEG 36KT 4748 9496 

HAIL...1.00IN
WIND...60MPH
 
$$

Lynch
1 follow-up statement
193 
WWUS53 KFGF 232349
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
649 PM CDT Fri Jul 23 2021

MNC007-057-232359-
/O.CAN.KFGF.SV.W.0058.000000T0000Z-210724T0030Z/
Hubbard MN-Beltrami MN-
649 PM CDT Fri Jul 23 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUBBARD AND
SOUTHEASTERN BELTRAMI COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Minnesota.

LAT...LON 4741 9467 4732 9467 4732 9466 4726 9467
      4741 9512 4753 9510 4761 9496 4757 9441
      4741 9442
TIME...MOT...LOC 2348Z 283DEG 36KT 4742 9457 

$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:20 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 23, 3:20 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
320 PM CDT Fri Jul 23 2021

.SHORT TERM...(This afternoon through Saturday night)
Issued at 320 PM CDT Fri Jul 23 2021

Short term weather impacts include potential for scattered severe
thunderstorms this afternoon and evening, with near critical fire
weather conditions possible Saturday.

Surface trough axis has acted as a focus for early thunderstorm
development this afternoon, with high Td values in the 70s
along/east of this supporting ML CAPE 1500-2000 J/KG and heat index
values near 100F. Weak forcing associated with subtle waves within
mid level westerly flow and PWATs 1-1.5" are supporting isolated to
widely scattered activity this afternoon. Main period of forcing is
still this afternoon with the main frontal passage, but at that
point there is potential that Td values will be decreasing along
with instability lowering potential severe threat between the trough
axis and frontal zone as this transitions east. Latest trends in
HRRR has picked up on this showing weakening trends in
coverage/intensity by 00-01Z. Due to at least elevated instability
and better forcing though I wouldn't want to rule out original CAM
solutions supporting clusters forming during the evening hours.
Effective shear 30-40kt and straight hodographs clouds support
supercells/splitting, but due to weak low level shear/higher bases
tornado threat is limited (though can't be ruled out). Primary
threats in this environment will tend to be damaging winds to 75
mph/hail to 1.75". PWATS 1-1.5" and slower storm motions along
surface boundaries does raise the possibility for localized heavy
rain/excessive rain threat.

Rest of tonight-Saturday: After the cold front passes there will be
a slight drop in temps aloft but a much greater change in Tds and
drier/stable air aloft. While westerly BL flow keeps above average
temps in place it will tend help scour out any smoke and HRRR smoke
model keeps smoke out of our area (possibly the most clear
conditions we've had in weeks at the surface and aloft). Sunny skies
and westerly BL flow will support efficient mixing and potential for
temps in the lower 90s, RH values in the 20-30 percent range, and
gusty winds 20 to 35 mph (highest mixing potential in northeast ND).
This raises the possibility for near critical fire weather
conditions across the region. The best chance for critical fire
weather conditions will be dependent on rain this evening and winds
within or west of the RRV.

.LONG TERM...(Sunday through Friday)
Issued at 320 PM CDT Fri Jul 23 2021

Summary...

Upper level ridge in the south west and southern United States
continues to take hold bringing hot conditions. Troughs move up and
over the ridge through the early and middle part of the week
increasing the chances for showers and storms. Near the end of the
week ensembles hint at the ridge moving eastward pushing the track
of the troughs further north bringing drier and warmer air into the
region.

The week ahead...

Conditions look to be dry throughout Sunday, with temperatures in the
upper 80s to lower 90s. RH values remain fairly low in the 30s, with
winds on the lighter side. Warm and dry conditions provide elevated
fire concerns for the afternoon, but not as elevated as Saturdays
impact since winds will be on the higher side. As we head into the
early part of next week another trough makes its way up and over the
ridge out in the south west. The frontal boundary associated with
the trough encounters CAPE values in the 1500-2000 j/kg range.
Moisture flow turns more southerly allowing for a stream of higher
dew points into the 60s toward our area. Taking a look at ensemble
soundings shear has been decent in both directional and speed
components through multiple runs. Effective shear in the low and mid
levels are around 25-35kts.

Lapse rates look decent, but very between different ensembles
bringing low confidence in that category. The exact timing of the
system is different between runs, with some bringing the trough
through early eliminating the daytime heating ingredient which is a
key component in initiating storms. Precipitation amounts of
exceeding 0.1 inches continue to lie between 40-60% for western MN
and eastern ND. Continued chances for precipitation and storms are
possible mid week before the ridge begins to push further east
increasing heights and tracking troughs further north. This would
bring drier conditions and a continuation of the heat. Temperatures
through the long term remain consistent with highs in the upper 80s
to lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 108 PM CDT Fri Jul 23 2021

VFR conditions should prevail for most locations in eastern ND
and northwest MN, though pockets of smoke/haze have brought vis
down to 5-6sm at times today (hard to anticipate location/timing
of this). Chances for thunderstorms increase late this afternoon
and especially this evening spreading west to east across the
region, and some of these storms could be severe. Winds shifts
with the cold front from the south to the west-northwest this
evening/overnight. Winds increase during the daytime period
Saturday when gusts 20-30kt will be possible (strongest in
northeast ND).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...DJR
LONG TERM...Spender
AVIATION...DJR
Hazardous weather outlook, Jul 23, 4:00 AM CDT, 14 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
400 AM CDT Fri Jul 23 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-240900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
400 AM CDT Fri Jul 23 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A few non-severe showers and thunderstorms will move along the
Canadian border and south of the I-94 corridor this morning,
bringing a few lightning strikes and brief downpours. More intense
thunderstorms will develop later this afternoon and continue into
the evening. Scattered severe thunderstorms can be expected, with
hail up to 1.5 inches and wind gusts to 75 mph the primary
threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A front moving through will bring slightly cooler and much drier
air to the region on Saturday. With northwest winds in the 15 to
25 mph range, elevated fire weather conditions will be possible
Saturday afternoon.

There are additional chances for thunderstorms Monday and into
Monday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 23, 3:24 PM CDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
324 PM CDT Fri Jul 23 2021

MNZ001>009-013>017-022>024-027>032-040-240900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle,
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah,
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh,
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids,
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham,
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena,
Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett
324 PM CDT Fri Jul 23 2021

...NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHWEST AND WEST
CENTRAL MINNESOTA SATURDAY AFTERNOON AND EVENING...

Relative humidity values will drop to 20 to 30 percent along with
west winds 15 to 20 gusting to 30 mph across northwest and west
central MN. Any fire that does develop has the potential to
quickly spread.

DJR
Local storm report, Jul 23, 4:39 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
439 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             2 NNE PONEMAH           48.05N 94.90W
07/23/2021  M1.00 INCH       BELTRAMI           MN   PUBLIC

            PUBLIC REPORT OF 1 INCH HAIL IN PONEMAH.

&&
Local storm report, Jul 23, 4:55 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
455 PM CDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             SHOOKS                  47.87N 94.44W
07/23/2021  M2.00 INCH       BELTRAMI           MN   PUBLIC

            NUMEROUS 1" HAIL STONES WITH 2" ONES MIXED
            IN.

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 3:48 PM CDTSevere Thunderstorm WarningFGFBeltrami57 min
Jul 23, 4:45 PM CDTSevere Thunderstorm WarningFGFBeltrami30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.